Alert archive / Illinois / Flash Flood Warnings in 2001
Flash Flood Warning 17, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 9, 2001, 7:00 PM CDT for Williamson County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 9, 2001, 9:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Williamson County, IL
The radar
The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 100003 FFWPAH ILC199-100200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 700 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... WILLIAMSON COUNTY IN SOUTHERN ILLINOIS * UNTIL 900 PM CDT * AT 700 PM CDT...SPOTTERS REPORTED WATER OVER 17TH...18TH...AND 19TH STREETS ON THE NORTHWEST SIDE OF HERRIN FROM TYLER TO ADAMS. DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS OVER ALL OF WILLIAMSON COUNTY. THE STORMS WERE MOVING TO THE EAST AT 15 MPH. * SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER WILLIAMSON COUNTY THROUGH 800 PM. ANOTHER 1 TO 3 INCHES OF RAIN IS POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE... PITTSBURG MARION JOHNSTON CITY HERRIN ENERGY CRAINVILLE CARTERVILLE A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3785 8872 3763 8878 3764 8915 3783 8912 PS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:00 PM CDT, 5 hours earlier.
Area forecast discussion, Aug 9, 2:00 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT THU AUG 9 2001 PRIMARY FORECAST CHALLENGE REMAINS POPS ASSOCIATED WITH DEPARTING TROPICAL SYSTEM...AS WELL AS INCOMING FRONTAL SYSTEM. LATEST IR AND VIS IMAGERY DEPICTS MAIN BODY OF CONVECTION ON ERN FLANK OF TROPICAL CIRCULATION...AND PRIMARILY EAST (OR SE) OF PAH FA. APPROACHING COLD FRONT IS STILL WELL TO OUR NW OVER HI PLAINS/UPR MIDWEST. WL MONITOR THRU PRESS TIME BUT ANTICIPATE MINIMAL DIURNAL POP INTO EVENING W/SHIFTING FOCUS TO LATE NIGHT-FRI POP AS FRONT MOVES INTO PICTURE. WHILE MODELS DIFFER ON QPF AMOUNTS AND EXACT LOCATION OF QPF...GENERAL TREND FOR FRONT TO COME INTO FA FRI IS MAINTAINED THRU EACH MODEL SOLUTION. WL THEREFORE RESPOND WITH SIMILAR TO GUIDANCE SUGGESTION FOR HIGH CHC POPS FRI...PERHAPS LIKELY. ALSO...NOW ALL MODELS ARE SYNCHRONIZING THEIR SOLUTIONS IN SUGGESTING FRONT WL STALL AND LINGER BACK THRU FA IN SE-NW FASHION. WL THEREFORE FOLLOW TREND SET UP WITH YDAY PACKAGE AND ELIMINATE POPS EARLY THIS WEEKEND NE...BUT LINGER THRU SUN SW. GUIDANCE IS REAL CLOSE REGARDLESS OF MODEL AND HAS REASONABLE TREND ALREADY GOING IN PACKAGE...SO EXPECT JUST MINOR TWEEKING. .PAH...NONE. DH
In the hours before
Local storm report, Aug 9, 3:16 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 12NW POPLAR BLUFF MO 0.88 INCH HAIL
08/09/01 BUTLER NICKEL TO QUARTER SIZE
HAIL REPORTED BY EOC.Special weather statement, Aug 9, 3:54 PM CDT, 3 hours 6 minutes before
MOZ076-086-087-100-107>110-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 354 PM CDT THU AUG 9 2001 ...ISOLATED SEVERE STORMS POSSIBLE ACROSS SOUTHEAST MISSOURI THIS AFTERNOON... ISOLATED SEVERE STORMS...CAPABLE OF PRODUCING HAIL UP TO QUARTERS... AS WELL AS GUSTY WINDS IN EXCESS OF 45 MPH...WILL BE POSSIBLE ACROSS SOUTHEAST MISSOURI THIS AFTERNOON. IN ADDITION TO HAIL AND WIND...TORRENTIAL RAINFALL...IN EXCESS OF AN INCH AN HOUR...MAY ALSO BE POSSIBLE WITH THE ISOLATED THUNDERSTORMS. AT 350 PM...NATIONAL WEATHER SERVICE RADAR IN PADUCAH INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER RIPLEY AND WAYNE COUNTY MISSOURI...STRETCHING FROM NORTHEAST OF DONIPHAN...ONWARD TO WILLIAMSVILLE AND GREENVILLE. ADDITIONAL STORMS...STRETCHED ALONG THE WESTERN CARTER COUNTY BORDER WEST OF FREMONT...AND ALONG THE PERRY COUNTY BORDER...NORTHWEST OF PERRYVILLE MISSOURI. ALL OF THE STORMS WERE DRIFTING SLOWLY TO THE SOUTHEAST AROUND 5 MPH. AN OUTFLOW OF WINDS FROM THESE THUNDERSTORMS WILL AID IN THE DEVELOPMENT OF NEW THUNDERSTORM ACTIVITY ACROSS SOUTHEAST MISSOURI FOR THE REMAINDER OF THE AFTERNOON. WHERE OUTFLOW FROM SEVERAL THUNDERSTORMS CONVERGE...STORMS WILL QUICKLY RISE AND MAY BRIEFLY BECOME SEVERE. PERSONS TRAVELING IN OR NEAR THUNDERSTORMS SHOULD BE PREPARED FOR THE POSSIBILITY OF HEAVY RAIN...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS...AS WELL AS THE POTENTIAL FOR GUSTY WINDS AND HAIL.
Special weather statement, Aug 9, 4:56 PM CDT, 2 hours 4 minutes before
INZ086-KYZ018-021-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 456 PM CDT THU AUG 9 2001 ...HEAVY RAIN CONTINUES AROUND THE EVANSVILLE INDIANA METRO AND OVER MUHLENBERG COUNTY IN WEST KENTUCKY... AT 450 PM...THUNDERSTORMS WITH VERY HEAVY RAIN...CONTINUE TO MOVE ACROSS THE EVANSVILLE INDIANA METROPOLITAN AREA...AND NORTH OF GRAHAM IN MUHLENBERG COUNTY KENTUCKY. IN THE EVANSVILLE METRO AREA...ONE HOUR RAINFALL...ESTIMATED BY RADAR...RANGED BETWEEN ONE TO ONE AND ONE HALF INCHES. THE HEAVY RAIN STRETCHED FROM WEST OF HIGHWAY 41...EXTENDING ABOUT SIX MILES WEST ON ROUTE 62 AND 66...TOWARD KASSON IN VANDERBURGH COUNTY. PERSONS PLANNING TRAVEL TO THE WEST AND SOUTHWEST OF THE EVANSVILLE METRO AREA...TOWARD HENDERSON KENTUCKY THROUGH 6 PM...SHOULD BE WATCHFUL FOR WATER RISING RAPIDLY IN DITCHES AND STREAMS...AS WELL AS PONDING OF WATER ON AREA ROADWAYS. ELSEWHERE...HEAVY RAIN...ESTIMATED BY RADAR OVER TWO INCHES IN AN HOUR...WAS INDICATED OVER THE PEABODY WILDLIFE MANAGEMENT AREA... NORTH OF GRAHAM KENTUCKY. ANYONE PLANNING TRAVEL NORTH OF THE WEST KENTUCKY PARKWAY...NEAR GRAHAM KENTUCKY...SHOULD BE WATCHFUL FOR WATER ON ROADS AND OVER LOW- LYING AREAS THROUGH 6 PM.
Special weather statement, Aug 9, 5:20 PM CDT, 1 hour 40 minutes before
MOZ076-086-087-092315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 520 PM CDT THU AUG 9 2001 ...HEAVY RAIN PERSISTS CONTINUES PERRY COUNTY MISSOURI... AT 515 PM...THUNDERSTORMS WITH VERY HEAVY RAIN...CAPABLE OF PRODUCING RAINFALL IN EXCESS OF AN INCH AN HOUR...CONTINUED ACROSS PERRY COUNTY MISSOURI AND SURROUNDING AREAS. THE HEAVIEST RAINFALL WAS NOTED ACROSS INTERSTATE 55 AND HIGHWAY 61...EXTENDING FROM SILVER LAKE AND SEDGEWICKVILLE...EASTWARD TO LONGTOWN...FRIEDHEIM AND DAISY. ANOTHER AREA OF HEAVY RAIN WAS NOTED FROM PERRYVILLE TO MENFRO AND FARRAR. ALL OF THE RAIN WAS MOVING EAST AROUND 10 MPH...AND WILL EVENTUALLY REACH NEAR A JACKSON TO ALTENBURG MISSOURI BY 615 PM. IF YOU PLAN TRAVEL ACROSS EASTERN PERRY AND CAPE GIRARDEAU COUNTIES IN MISSOURI THROUGH 630 PM...BE PREPARED FOR TORRENTIAL RAINFALL. BE WATCHFUL FOR PONDING OF WATER ON ROADWAYS...AS WELL AS SHARP RISES IN SMALL CREEKS AND STREAMS. THE HEAVY RAIN SHOULD MOVE EAST OF THE MISSISSIPPI RIVER AFTER 7 PM.
Nearby
Flash Flood Warnings in Illinois, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.